Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Paducah, KY

July 20, 2016Fulton County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 20, 2016, 4:09 PM CDT for Fulton County, Hickman County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 4:09 PM CDT (21:09 UTC)
Expired
Jul 20, 2016, 4:45 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS53 KPAH 202109
SVRPAH
KYC075-105-202145-
/O.NEW.KPAH.SV.W.0196.160720T2109Z-160720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FULTON COUNTY IN WESTERN KENTUCKY...
  HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 445 PM CDT

* AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  FULGHAM...OR 7 MILES NORTH OF FULTON...NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HICKMAN...CLINTON...FULGHAM AND COLUMBUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3657 8920 3665 8918 3666 8916 3669 8917
      3676 8916 3676 8915 3675 8913 3676 8912
      3674 8885 3653 8885
TIME...MOT...LOC 2108Z 242DEG 48KT 3662 8887 

HAIL...1.00IN
WIND...60MPH
 
$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:24 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 1:24 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CDT WED JUL 20 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 114 PM CDT Wed Jul 20 2016

After collaboration, it seems the most prudent thing to do with
our heat headlines is run the Advisory thru 00Z Sunday, and let
the daily convection play out insofar as how far east the Heat
Warning will ultimately have to expand and how many days.

Near term convection looks to be mainly heavy rain variety, but do
not expanded Marginal risk as we head thru pm into early evening
hours, for isolated downbursts. Otherwise, rainfall rates at
times exceeding 2 inches per hour, estimated by radar, in highly
souped atmosphere, will likely continue to create urban/small
stream flooding issues thru early evening.

Best heat/humidity still looks to build Thursday and peak Friday,
with some sites by then touching Warning criteria as far east as
Wabash River to Ky Lakes area. We will see how that plays out over
time but for now, have expanded Advisory thru Saturday all areas.
This too may need expanded into Sunday, but another weekend chance
pcpn and lack of collaborative passion to extend beyond means
holding off on that decision for now. The main thing is
heightening awareness to the expanded/prolonged triple digit heat
indices for the remainder of the week/into the weekend.

.LONG TERM...(Saturday through Wednesday)
Issued at 114 PM CDT Wed Jul 20 2016

Fairly high confidence in the extended.

High pressure will continue to dominate the weather pattern at the
start of the extended and persist through the weekend. As typical
with relatively dry/hot regimes the models continue to slow the
termination of the heat wave with time. Monday models put Saturday
in question to satisfy heat advisory conditions. Then pushed into
Sunday yesterday now the relief looks like Monday at the earliest.
Models however are coming into better agreement with early week
timing. However they are starting to appear like it might possibly
be pre frontal trough hang up over or near the TN/AR border with the
main front staying to the northern portions of the forecast area.
Either way if it's a frontal or pre frontal trough it will
provide some relief albeit modest next week. MOS guidance is
advertising a 3 to 5f degree drop in both temperatures and dew
points Monday into Wednesday. This should keep us considerably out
of advisory or warning criteria. Otherwise impressive low level
instability with abundant moisture will allow for any isolated or
scattered daytime thunderstorms to be strong and very efficient
rain producers. Some of the past storms have produced wind gusts
into the 40 mph range. In addition with very little in the way of
steering winds the storms have been slow movers and in some cases
nearly stationary. I would expect this trend to continue until the
pre frontal trough arrives late Sunday into Monday.

&&

.AVIATION...
Issued at 114 PM CDT Wed Jul 20 2016

PM Convective chances appear highest east, with KEVV/KOWB ongoing
thunder restrictions. Convective restrictions to MVFR Cig or IFR
vsby will be possible thru evening, but have maintained only
Vicinity mention for now, with AMD's handling imminent
restrictions. Should see all skies scatter to mid or high bases
overnight, with perhaps another convective chance offering
vicinity mention tmrw morning.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 7 PM CDT Saturday for ILZ075>078-080>094.

MO...Heat Advisory until 7 PM CDT Saturday for MOZ076-086-087-110>112-
     114.

     Excessive Heat Warning until 7 PM CDT Saturday for MOZ100-
     107>109.

IN...Heat Advisory until 7 PM CDT Saturday for INZ081-082-085>088.

KY...Heat Advisory until 7 PM CDT Saturday for KYZ001>022.

&&
Hazardous weather outlook, Jul 20, 1:42 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED JUL 20 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
142 PM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. MOST STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL...WHICH IF REPEATED OVER THE SAME AREAS...MAY CAUSE
LOCALIZED FLOODING. ISOLATED STRONGER STORMS MAY BE CAPABLE OF A
STRONG GUST OF WIND. FREQUENT LIGHTNING WILL ACCOMPANY MOST
THUNDERSTORMS.

EXCESSIVE HEAT WARNINGS AND ADVISORIES ARE IN EFFECT AND SHOULD BE
REFERRED TO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE NEARLY DAILY THROUGH THE
PERIOD...ESPECIALLY DURING THE HEATING HOURS OF THE AFTERNOON AND
EVENING. THEY WILL OFFER THE ONLY RELIEF TO THE OPPRESSIVE HEAT
AND HUMIDITY...WHERE WE WILL SEE HEAT INDICES EACH AFTERNOON IN
THE TRIPLE DIGITS. HEAT WARNINGS AND ADVISORIES ARE IN EFFECT
DAILY THROUGH SATURDAY. REFER TO THE WARNINGS AND ADVISORIES FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 3:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 E MURRAY              36.61N 88.30W
07/20/2016                   CALLOWAY           KY   EMERGENCY MNGR

            POWER LINES DOWN ON INDUSTRIAL ROAD IN MURRAY

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:27 AM CDTExcessive Heat WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more5 days
Jul 20, 10:58 AM CDTAreal Flood AdvisoryPAHCrittenden62 min
Jul 20, 11:55 AM CDTAreal Flood AdvisoryPAHCaldwell, Hopkins, Webster65 min
Jul 20, 12:45 PM CDTAreal Flood AdvisoryPAHChristian60 min
Jul 20, 1:05 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson55 min
Jul 20, 2:20 PM CDTAreal Flood AdvisoryPAHGraves, McCracken55 min
Jul 20, 2:34 PM CDTAreal Flood AdvisoryPAHCalloway56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.